Weight gain and Lipomas, are they linked to anti TNF treatment?

Has anyone else, that is on a anti TNF had a large weight gain. I have also developed Lipomas over the last year, in both armpits, each side of the groin, on my left bicep and just above my right knee. So if like me, I have lipomas bulging from every part of my torso, are there any internally that could later cause a problem by putting pressure on a vital organ? My rheumatologist referred me to the dermatology department, who in the main did not really have a clue! Although one consultant vaguely remembered a connection between treatment with anti-TNF and developing Lipomas.

As for the weight gain I have put on 4st 8lbs. I gave up smoking 2 years ago and put on 2st. The rest has just built up, since Christmas I have been eating less than 1500 calories per day, given up sugar, which was harder to do than giving up the cigarettes. My only alcohol was last weekend, the first since Christmas day. My meds are 50mg Etanercept (Enbrel), 20mg morphine daily, Leflunomide 20mg daily, Lansaprazole 30mg twice daily, Metformin 500mg twice daily, Atenolol 25mg daily, Amitriptyline 50mg daily, Oxybutynin 5mg daily and pregabalin 150mg daily. With this cocktail I think I should be glowing in the dark. Has anyone got any ideas please?

12 Replies

  • If you look on the widely available NHS choices site there is a section on lipoma. Don't know if it will be of any help. Have you been referred to a dermatologist?

  • Hi allanah

    I saw the dermatologist who did not have a clue, so she asked a colleague to come and examine me, the consultant, who vaguely recalled a link to anti-tnf treatment. Other than that there were no suggestions, just keep an eye on things. But what is happening around my vital organs, that's my worry.

    Just so frustrating!!!

  • I've been on Inflixmab since last June and been steadily losing weight after putting it on at the start of last year taking steroids. xx

  • I also had Infliximab but was so ill and developed major sepsis, then Humira now Etanercept, but weight gain and lipomas. Beginning to wonder about stopping the lot and starting again if I need to.

  • Does your Rheumy team not have the answer? Surely they would know if it a drug side effect.

    Personally I would push them for an answer . But I wouldn't stop the drugs without having a hat ith them in case one thing else happen!! Did any of your family have this cause the familial multilopoma thing mentioned in the NHS site was interesting. Otherwise, your what they called me , an enigma !!

  • don't laugh but obviously I'm not a doctor or human medic , but I am a vet. nurse , and lipomas are benign growths made up of just fat , usually superficial but can grow quite large , you need to ask your doc this question to put your mind at rest but I don't think your organs would be at risk , but do check. sympathise with the weight gain , I'm not on anti TNF ( yet ) I am blaming the steroids , I am continuing to put it on despite eating like a sparrow at the moment !

  • Hi there, I am a clinician myself and do understand about Lipomas and I accept the fact that they are benign, but where they are can be crucial. The NHS class lipoma removal as cosmetic, unless they are causing a problem. My GP and Rheumy team are none the wiser than myself. Like you I now eat like a sparrow. Less than 1500 calories per day since boxing day, and have still put on 8lbs. So frustrating, not had any steroids since last spring.

  • it is very frustrating , don't recognise myself , horrible eh ? you would think you could get the lipomas removed , easier to remove before they cause a problem.

  • Hi Footdoc, I have had Lipomas for many years ( not taking anti tnf drugs), i have had several surgically removed and at present awaiting an operation to remove 2 from my right ribs, which are giving me a lot of pain.

    I also have them on my legs, bottom of back, arms and stomach, all together there must be approx. 50/60 or may be more, they are very painful, I have looked into this over some time and have found that they could be dercums disease. Having read your post I found this site, hope it helps you clinicaldermatology.eu/mate...


  • Hello there

    It must be awful for you to have so many lipomas. These are new to me and thankfully none so far are problematic or painful. I have been told that they are considered to be a cosmetic solution and therefore, will not be removed unless they are painful or cause other problems. I am prone to getting huge boils which the anti-tnf makes a lot worse and to date have had 14 surgically resolved. So a huge thank you, you have given me hope that some answers out there may help me. I will now get onto that website you've supplied, so many thanks.

  • Hi there, may I ask are you taking A-TNF for Arthritis or Psoriasis?

  • So sorry for the delay, don't use this site like I used to and have been very pre-occupied with a major health problem. Yes I was injecting 50mg Etanercept weekly. However, the Drs on their ruddy pedestals do the big sell. It will be just what you need for your Psoriatic Arthritis. The etanercept was my third and most definitely last anti-TNF. What my Rheumy failed to tell me was there was a strong possibility of keeping my symptoms in check - the catch - it may, or in my case will kill you. It has destroyed my lungs and have just been informed I may have 3 to 5 years if I take good care of myself.


You may also like...